Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 34, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Sep 3, 2018, 7:43 PM CDT for Black Hawk County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2018, 7:43 PM CDT (00:43 UTC)
- Expired
- Sep 3, 2018, 10:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 463 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted.
083
WGUS53 KDMX 040043
FFWDMX
IAC013-040345-
/O.NEW.KDMX.FF.W.0034.180904T0043Z-180904T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
743 PM CDT MON SEP 3 2018
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Black Hawk County in northeastern Iowa...
* Until 1045 PM CDT.
* At 741 PM CDT, Doppler radar indicated showers and thunderstorms
producing heavy rain across the warned area. Up to three inches of
rain has already fallen this afternoon in Cedar Falls, and
additional rains of one to two inches per hour are possible. Flash
flooding is expected to begin shortly, especially in
urban areas and locations that saw previous heavy rains.
* Some locations that will experience flooding include...
Waterloo, Cedar Falls, Evansdale, Hudson, Elk Run Heights,
Crossroads Mall, Waterloo Municipal Airport, Uni-Dome And McLeod
Center, Janesville, Washburn, Dunkerton, Raymond and George Wyth
State Park.
This includes Interstate 380 between mile markers 68 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4230 9234 4230 9253 4247 9253 4247 9255
4264 9255 4264 9209
$$
Small1 follow-up statement
178
WGUS73 KDMX 040349
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1049 PM CDT MON SEP 3 2018
IAC013-040356-
/O.EXP.KDMX.FF.W.0034.000000T0000Z-180904T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-
1049 PM CDT MON SEP 3 2018
...THE FLASH FLOOD WARNING FOR BLACK HAWK COUNTY HAS EXPIRED...
While occasional light to moderate rains will continue through
midnight, the heavy rain has ended for the time being. Recent calls
to the Black Hawk County dispatch office suggest flood waters
causing transportation issues have receded or diminished for the most
part. Flash flooding is no longer expected to pose a threat. Please
continue to heed any remaining road closures however as scattered
spots with water still on roads may still exist. Do not drive
through standing water or flooded areas.
LAT...LON 4230 9234 4230 9253 4247 9253 4247 9255
4264 9255 4264 9209
$$
SmallWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 6:53 PM CDT, 50 minutes earlier.
Area forecast discussion, Sep 3, 6:53 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 653 PM CDT Mon Sep 3 2018 .DISCUSSION.../Tonight through Monday/ Issued at 351 PM CDT Mon Sep 3 2018 Surface boundary over southern Iowa is beginning to slowly lift back north this afternoon and was located from near Muscatine to Pella and southwest towards Lamoni. This boundary will be around Waterloo to just north of Ames and Atlantic at midnight. The boundary will remain the focus for thunderstorm development. While the severe weather threat is low, the threat for heavy rainfall persists. PWAT values near to above 2 inches will continue to persist in the vicinity of the surface boundary. Areas of precipitation will continue to produce very efficient rainfall rates leading to additional flooding potential overnight. Have extended the flash flood watch through 10 pm. The south portion should be able to be cancelled early while some areas over the north may require an additional extension. The boundary will continue to continue to lift north overnight and will be near the Minnesota border by Tuesday morning. A lull in the convective activity is expected Tuesday morning for most areas except possibly the far northwest. Another strong push of moisture transport will arrive during the day Tuesday and Tuesday night with a broad area with 2 plus inches or PWAT across central and western Iowa. This in conjunction with a strong short wave lifting up into western Iowa by the afternoon and evening. Thunderstorms are expected to develop and will bring the potential for significant rainfall over the northwest half of the forecast area. The remainder of the period is extremely active. The focus for thunderstorms and heavy rainfall will settle into central and southern Iowa Wednesday and Thursday as the boundary settles back south followed by another round of widespread activity Friday into early Saturday. This pattern may become conducive for a significant flood event over the forecast area. The events looks consist of areas with flash flooding and significant ponding and this very well may transition into a significant mainstem river flooding event especially in central Iowa and possibly southern Iowa. Still uncertainly on how the remnants of tropical storm Gordon will impact the area. Latest projects are that it will stall over the lower Ohio Valley then may lift north and be the system to impact the state Friday into early Saturday. The severe weather threat through the period is low and the secondary concern. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 653 PM CDT Mon Sep 3 2018 Primary concerns will be stratus and precip/thunder trends through Tuesday. Showers and spotty thunder will affect KALO for the next few ours with MVFR ceilings near KFOD/KMCW. The precip should exit this evening with lingering MVFR stratus north. Otherwise have only mentioned precip until greatest potential overnight and then again tomorrow afternoon rather than prolonged mention of precip and/or thunder with low confidence. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM CDT this evening for IAZ026>028- 036>039-046>050-058>062-070>075-081>086-092>097. && DISCUSSION...Donavon AVIATION...Small
Hazardous weather outlook, Sep 3, 3:32 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 332 PM CDT Mon Sep 3 2018 IAZ004>007-015>017-023>025-033>035-044-045-057-042045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- Audubon- 332 PM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Periods of thunderstorms with heavy rain will occur through tonight. Severe storms are not expected but heavy rainfall may cause within bank rises of streams and rivers and localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday While occasional strong thunderstorms may be possible at times, the main concern will be for periods of very heavy rainfall. Portions of central and northern Iowa are the likeliest to see the heaviest rainfall amounts Tuesday evening and overnight with amounts well in excess of 2 inches likely for some. With very heavy rainfall expected, river flooding and flash flood threats will increase significantly during those time periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though severe weather and rainfall reports are appreciated. IAZ026>028-036>039-046>050-058>062-070>075-081>086-092>097-042045- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene- Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 332 PM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A flash flood watch is in effect for the area, please visit www.weather.gov/desmoines for more details. Periods of thunderstorms with heavy rainfall will occur through tonight. Due to heavy rainfall the past few nights, many local streams and rivers are rising towards or above bankfull and could go into flood. In addition, soils are saturated and runoff from more rain could cause flash flooding. Flash flooding and other flooding headlines, including river floods, may be necessary. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday While occasional strong thunderstorms may be possible at times, the main concern will be for periods of very heavy rainfall. Portions of central and northern Iowa are the likeliest to see the heaviest rainfall amounts Tuesday evening and overnight with amounts well in excess of 2 inches likely for some. With very heavy rainfall expected, river flooding and flash flood threats will increase significantly during those time periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though severe weather and rainfall reports are appreciated. CURTIS
In the hours before
Special weather statement, Sep 3, 4:29 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Des Moines IA
429 PM CDT MON SEP 3 2018
IAZ060-061-072>074-083-032230-
Marion IA-Jasper IA-Clarke IA-Polk IA-Madison IA-Warren IA-
429 PM CDT MON SEP 3 2018
...Storms with Locally Heavy Rain Moving through Central Iowa...
At 426 PM CDT, Doppler radar was tracking thunderstorm with
heavy rain over Indianola, moving northeast at 20 mph.
Rainfall amounts of one to two inches in an hour will be possible
with this storm. This will cause significant ponding water on roads,
low visibilities and rapid rises in small stream and creeks.
Locations impacted include...
Newton, Indianola, Altoona, Norwalk, Pleasant Hill, Carlisle,
Bondurant, Mitchellville, Colfax, Monroe, Pleasantville, Prairie
City, Southridge Mall, Iowa Speedway, Prairie Meadows, and Avenue Of
The Saints Event Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4118 9395 4186 9337 4186 9335 4153 9275
4151 9280 4151 9287 4147 9287 4116 9353
4116 9356 4115 9356 4106 9374
TIME...MOT...LOC 2126Z 223DEG 18KT 4135 9352
SmallLocal storm report, Sep 3, 4:43 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HEAVY RAIN 2 W MURRAY 41.04N 93.98W
09/03/2018 E4.89 INCH CLARKE IA TRAINED SPOTTER
TOTAL SINCE MIDNIGHT. ESTIMATED THAT 2.5" OF
THAT WAS IN THE LAST 1 TO 2 HOURS AT TIME OF
OBSERVATION.
&&
AKLocal storm report, Sep 3, 4:44 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HEAVY RAIN 1 S MURRAY 41.03N 93.95W
09/03/2018 E2.20 INCH CLARKE IA PUBLIC
THIS AMOUNT OCCURRED OVER APPROX. 30
MINUTES.
&&
AKSpecial weather statement, Sep 3, 5:28 PM CDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Des Moines IA 528 PM CDT Mon Sep 3 2018 IAZ027-028-037>039-048>050-060-061-073-040030- Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Polk- Jasper-Warren- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Des Moines, Newton, Indianola, Norwalk, and Carlisle 528 PM CDT Mon Sep 3 2018 ...Strong with Heavy Rains Expected in Central and Northeast Iowa into Early this Evening... Scattered showers and thunderstorms will continue to produce locally heavy rains from the Des Moines metro area, southeast Story County and Newton, farther northeast toward Marshalltown, Tama and Waterloo into the early evening hours. Torrential rains with amounts of one to two inches in an hour will be possible with these showers and storms. This will cause significant ponding water on roads, low visibilities and rapid rises in small stream and creeks. Do not drive your vehicle through flooded roadways. Persons in campgrounds should consider seeking shelter until these storms pass. Small
Special weather statement, Sep 3, 6:31 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
631 PM CDT MON SEP 3 2018
IAZ062-075-040015-
Poweshiek IA-Mahaska IA-
631 PM CDT MON SEP 3 2018
...Strong storms producing gusty winds and torrential rainfall...
At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Sharon, or 10 miles southwest of Montezuma, moving east at 25
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Montezuma, New Sharon, Deep River, Barnes City, Searsboro and
Guernsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for south central
and central Iowa.
LAT...LON 4151 9241 4144 9241 4145 9276 4160 9275
4169 9230 4151 9230
TIME...MOT...LOC 2329Z 259DEG 24KT 4150 9270
MartinSpecial weather statement, Sep 3, 7:32 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
732 PM CDT MON SEP 3 2018
IAZ027-028-037>039-049-050-040200-
Black Hawk IA-Bremer IA-Tama IA-Grundy IA-Hardin IA-Marshall IA-
Butler IA-
732 PM CDT MON SEP 3 2018
...Heavy Rains Moving toward Cedar Falls...Waterloo and Surrounding
Locations...
At 730 PM CDT, Doppler radar was tracking showers and thunderstorm
with heavy rain near Grundy Center, moving northeast at 25 mph.
Rainfall amounts up to two inches in an hour will be possible with
this storm. This will cause significant ponding water on roads, low
visibilities and rapid rises in small stream and creeks.
Locations impacted include...
Waterloo, Cedar Falls, Waverly, Grundy Center, Evansdale, Jesup,
Hudson, Sumner, Parkersburg, Denver, Reinbeck, Tripoli, Shell Rock,
Dike, Elk Run Heights, Conrad, Waterloo Municipal Airport, Crossroads
Mall, Uni-Dome And McLeod Center and Gladbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4209 9279 4231 9306 4291 9246 4291 9210
4289 9208 4247 9208 4247 9206 4239 9207
TIME...MOT...LOC 0030Z 232DEG 23KT 4237 9270
SmallThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:32 PM CDT | Special Weather Statement | DMX | Black Hawk, Bremer, Grundy | 88 min |
| Sep 4, 3:33 AM CDT | Flash Flood Watch | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 22 more | 27 hr |
| Sep 4, 9:34 AM CDT | River Flood Watch | DMX | Cerro Gordo, Floyd, Worth | 13 hr |
| Sep 4, 9:34 AM CDT | River Flood Watch | DMX | Black Hawk, Bremer, Butler | 25 hr |
| Sep 4, 2:21 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 14 min |
| Sep 4, 3:46 PM CDT | Tornado Warning | DMX | Kossuth | 29 min |
| Sep 4, 4:45 PM CDT | Tornado Warning | DMX | Hancock, Winnebago | 30 min |
| Sep 4, 5:09 PM CDT | Flash Flood Warning | DMX | Hancock, Kossuth, Winnebago | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.